Jump to content


Photo
- - - - -

Pregnancy Induced Hypertension


  • Please log in to reply
6 replies to this topic

#1 Canis doo

Canis doo

    Advanced Member

  • Members
  • PipPipPip
  • 93 posts

Posted 16 January 2009 - 12:10 AM

This is a unique case presented in such extreme that I thought you might enjoy. Please feel free to discuss or question treatment.

19yof presents to ER with progressing vision loss and unbearable headache over the past day. She is a primigravid black female 28 3/7weeks gestation due for hospital/PCP exam tomorrow. Up to this point has had normal pregnancy and takes PNV. No significant past medical history and no family history of significant disorders or disease. Her major complaint is dioplia with bright light and loss of peripheral vision. Headache 25 on a 10 radiates to temporal region.
ER exam. No SROM, minimal contraction lasting 5min at 15min intervals. Natrazine paper negative, no dilation, or effacement. FHT base line 130ís and tracings show poor variability and occasional dcells , with hypertetanic uterine irritability. Papillary edema, pitting x2 lower extremities. All quadrant tenderness, Initial Vitals are as follows:RR 24
Treatment prior to arrival. Iv x1 2

BP 172/113 HR 99 Temp 99 20ga right AC, initial TKO, CBC and Chem 7. Currently obtaining facility and accepting physician. Dispatched crew with ETA 20min. Requested initial Iv bolus Magnesium 4gm, Labetalol 20mg, Hydralazine 5mg,Zofran 4mg U/A.

Arrival: U/A positive for proteins +3. BP 163/106 HR 92 Temp 98.9 RR 24 Headache 9-10 presently no radiating.
TX by crew. IV x1 16ga left FA, NS 125/hr, 16fr foley, Mag infusion 2gm/hr, Labetalol 40mg over 15min, Zofran 4mg IV, Review of labs Showed decreased renal functions, Hemodilution, Thrombocytopenia @100
Loaded Left recumbent position 15min flight time. Notified receiving hospital of status and ETA

ENROUTE: Vitals consistently showed refractory HTN average reading 160/110 with occasional BP spiking.
No urine production through transport. Repeat of Labetalol 10gm, Hydralazine 5mg, comforted and Sz precautions warranted.

DESTINATION: BP 183/129 HR 109 RR24 H/A 10+ radiating.
Outcome: She was placed on Nitroprusside at Hospital, underwent emergency cesarean, Found to have incomplete placental abruption. Subsequently went into DIC, Liver failure and Placed on Life support. Currently in Hospital.

Topic: Errors on crews part. We did not take into account the stimuli of transport due to the rapidity of need to transfer. Neglected to use NIPRIDE prior to transport, Possible repositioning of pt, Hard to due in craft (AS), Possible steriods for fetus prior due to expected delivery, Maybe a NG. Any Ideas on how the DIC, abruption could have been attenuated, if at all ???

It was interesting, none the less, and a good learning experience of severe, severe eclampsia. Does anybody have a similiar presentations????
  • 0
Jason Howard LP, FP-C
You have enemies? Good. That means you've stood up for something, sometime in your life. ― Winston S. Churchill

#2 JLP

JLP

    Advanced Member

  • Members
  • PipPipPip
  • 493 posts

Posted 07 February 2009 - 05:29 PM

tough call, friend. I suspect your patient was past the point of good outcome before you got her. I'm not surprised that you didn't go with nipride - who wants to give a cyanide compound to a pregnant woman? I wonder if she would have been able to detoxify it anyway with her impaired renal and probably impaired liver function.

Just a thought, and maybe someone else has an opinion - what about attempting to restore renal function with simultaneous fluid loading and diuresis?
  • 0

#3 Speed

Speed

    Advanced Member

  • Members
  • PipPipPip
  • 1100 posts

Posted 07 February 2009 - 05:31 PM

Labetolol works really good but it so short lived and strong that when I use it in scenarios like this I like to see how a couple of boluses are going to work in the patient then mix some up in a 50-60 ml syringe and put it on a pump. It gives better control and a more stable trend in pressures than the blous method. Seems like kind of a pain for a 15 minute transfer, but hey... I don't have to say anymore, you lived it right? Like you saw the nipride will work too, just remember that it can cause cyanide toxicity. Hopefully the H/A would have subsided with reduction in BP, but man wouldn't 50/50 N2O have been nice?
  • 0
Mike Williams CCEMT-P/FP-C

#4 JClayborne

JClayborne

    Member

  • Members
  • PipPip
  • 25 posts

Posted 07 February 2009 - 08:19 PM

I would check this resource on HELLP syndrom out.

http://www.healthsys...gnant/hellp.cfm

What are the symptoms of HELLP syndrome?

The following are the most common symptoms of HELLP syndrome. However, each woman may exhibit experience symptoms differently. Symptoms may include:

- right-sided upper abdominal pain or pain around the stomach
- nausea, vomiting
- headache
- increased blood pressure
- protein in the urine
- edema (swelling)

The symptoms of HELLP syndrome may resemble other medical conditions, including pregnancy-induced hypertension. Always consult your physician for a diagnosis.


Diffuse abdominal pain check. N/V I think would be a safe bet... so check. Headache check. Increased BP check. Protein in urine check. Edema check. I don't know would her liver enzymes were up to but I'm willing to bet they were elevated. Any update on how she is doing now?
  • 0
JClayborne, NREMT-P, FP-C

"There are no lessons be to learned from the ones you save...no reason to remember. Lessons are taught by the ones you lose."
- Defying Gravity

#5 simpleman

simpleman

    Newbie

  • Members
  • Pip
  • 1 posts

Posted 14 February 2009 - 10:13 PM

Hey guys this is my first time to post anything. This sounds like a interesting case. It sounds to me like you did a great job. The Labetalol drip was a good thought. Just a side note, I would not worry about the toxic effects of the Nipride. I have started and maintained hundreds of drips of Nipride and have never seen the cyanide effects. From my understanding that will come from longer use of the drug, at least a couple of days. If you can't come off of Nipride in that amount of time, you may have bigger problems. If Nipride worked, then next time that is the pearl I would take from this. In a 15 minute flight, not a whole lot you can do. If this were HELLP, that can be a beast, and that was a great thought as well. With these patients, I tend to be very aggressive with treating the HTN. Thanks for the post.
  • 0
Shane Elmore RN, CCRN CEN

#6 flightgirl1532

flightgirl1532

    Newbie

  • Members
  • Pip
  • 1 posts

Posted 17 June 2009 - 05:48 AM

the one thing i don't understand is why the ER didn't do an ultrasound which could have shown the abruption.
  • 0

#7 Flightgypsy

Flightgypsy

    Advanced Member

  • Members
  • PipPipPip
  • 104 posts

Posted 17 June 2009 - 08:49 AM

Passedbk it sounds like the crew did a great job with a difficult patient.

By the report of the BP's coming down slightly from 170's to 160's I would have assumed the Labetalol and Hydralazine were working and not have started Nipride either. Depending on which drug guides you read once en route with the BP staying high you could probably have used more labetalol and hydralazine but the crew was actively treating the BPs with a short flight so not much more to do at that point. Could possibly have given Nifedipine prior to transport as well as another option. Hindsight is a great thing.

I agree that she should have been given corticosteroids but she had severe pre-eclampsia/HELLP syndrome so they probably would not have delayed delivery long enough for the steroids to make that much of a difference.

A fluid bolus may or may not have been helpful. If she was slightly dehydrated or bleeding a lot from the abruption it may have been helpful. On the other hand she wasn't dropping her BP with the antihypertensives so may not have been hypovolemic and too much fluid may have increased her BP more and precipitated pulmonary edema which she is already at high risk for. The decreased renal function may have been from hypovolemia or simply kidney dysfunction from the severe pre-eclampsia. I think I would have tried a mild fluid challenge (slow) and seen how she responded.

As to the DIC and abruption there was nothing the crew could have done differently. She was already probably abrupting as evidenced by the hypertetanic irritable uterus and ~1/3 of pts with pre-eclampsia/HELLP go into DIC and develop liver dysfunction.

The best treatment besides trying to get the BP under control and preventing seizures was rapid transport to a place that can at least give her and the baby every chance for survival possible.

I don't know whether a touch of Fentanyl may have helped offset the stress of transport and helped with the headache at all. The only problem with that idea is that the baby was already in distress and she was going to be delivered sooner rather than later but I think the effects would have worn off before she would be delivered. Just a thought.

These are just thoughts and not criticism as I am no OB expert and I think the crew did a good job overall.

Cheers,
Gypsy
  • 0